Hail, Cheyenne
- When
- August 26, 5:20 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.770, -101.800
During the late afternoon and through the evening a line of strong to severe thunderstorms moved east across Northwest Kansas. Large hail up to golf ball size was reported at Herndon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and through the evening a line of strong to severe thunderstorms moved east across Northwest Kansas. Large hail up to golf ball size was reported at Herndon. The slow moving line of storms also caused flash flooding near Herndon. The slow moving storms also caused flooding in Oberline. The flood waters deep enough the city crews had to be dispatched to deal with the flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 1:47 PM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 147 PM MDT FRI AUG 26 2016 .SHORT TERM...(This afternoon through Tonight) Issued at 1142 AM MDT Fri Aug 26 2016 17Z Water Vapor Imagery and RAP analysis indicated two short wave troughs approaching the area...one system approaching from the Texas panhandle while the second was currently moving to the east over northwest Colorado. The latter trough will likely be the primary trigger for precipitation chances this afternoon and evening. Thunderstorm chances will be the primary concern as expected forcing has been slower than expected...resulting in a significant delay in precipitation onset across the CWA. Last few scans of visible satellite show an increase in cumulus ahead of short wave trough and its sfc reflection...and imagine this more widespread convective initiation will develop over next 2 hours. How far east things get remain in question...and have a few doubts if storms will make a great eastward push...or build south along instability gradient and into stronger low level waa. Do not really have a favored solution at this point but will trend PoPs this evening to more of a compromise unless data leading to a more preferred solution presents itself. Otherwise as storms end across the area may see a brief period of clearing...but with favorable humidity profiles expect fog and stratus to develop during the overnight hours. .LONG TERM...(Saturday through Friday) Issued at 146 PM MDT Fri Aug 26 2016 Theta-e boundary will be draped across the CWA from southwest to northeast Saturday morning and will remain stationary through the day. Relatively high mixing ratios and CAPE in the 1000 to 1500 J/Kg range along and southeast of this boundary will allow thunderstorm development mainly during the afternoon and will focus in the eastern and southeastern portions of the CWA where instability is the highest. Deep layer shear is modest and severe thunderstorms, if any, will be isolated. Southwest flow aloft becomes southerly as we head into Sunday. The theta-e boundary will pull northwestward, allowing moisture to be advected into the region through the afternoon along the western flank of a broad area of high pressure. Could see showers and thunderstorms form once more as instability will be enough to allow afternoon/evening convective development along a shortwave, especially in eastern portions of the CWA. PoPs remain in the forecast on Monday with high pressure to the east/southeast and H5 low pressure just off the northwest Pacific coast. Pattern remains in place on Tuesday and into early Wednesday, keeping PoPs in the forecast mainly for eastern portions of the CWA. High pressure builds into the region on Thursday and Friday with dry weather expected both days. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1134 AM MDT Fri Aug 26 2016 Complicated aviation forecast expected for next 24 hours as area of thunderstorms will impact area this afternoon and evening...followed by potential IFR conditions in fog and stratus overnight. Precipitation has been slow to develop...but expect storms to form before 20z across eastern Colorado and slowly expand to the east southeast ahead of next disturbance. Storms should clear area by 03z...but as clouds clear out behind todays system expect fog and stratus to develop across much of the area. A period of IFR conditions looks possible at both MCK and GLD. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...TL AVIATION...JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT FRI AUG 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1051 AM MDT FRI AUG 26 2016 /1151 AM CDT FRI AUG 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 2 PM MDT (3 PM CDT) AND 9 PM MDT (10 PM CDT) ALONG AND SOUTH OF A BENKELMAN TO HILL CITY LINE. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS, AND HEAVY DOWNPOURS. PATCHY FOG SHOULD DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITIES BELOW ONE MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... PATCHY FOG WITH REDUCED VISIBILITY WILL PERSIST SATURDAY MORNING BEFORE DISSIPATING BY THE LATE MORNING HOURS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SATURDAY AND SUNDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT FRI AUG 26 2016
COZ090-262100-
YUMA COUNTY CO-
222 PM MDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
300 PM MDT...
AT 222 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF OTIS...OR 11 MILES SOUTHWEST OF YUMA...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4008 10255 3996 10280 4000 10280 4000 10279
4027 10280 4029 10277
TIME...MOT...LOC 2022Z 241DEG 17KT 4003 10290
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT FRI AUG 26 2016 KSZ027-262100- WALLACE KS- 235 PM MDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLACE COUNTY UNTIL 300 PM MDT... AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHARON SPRINGS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3879 10180 3896 10191 3906 10174 3884 10157 TIME...MOT...LOC 2035Z 240DEG 17KT 3891 10179 JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT FRI AUG 26 2016
COZ090-262115-
YUMA COUNTY CO-
256 PM MDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
315 PM MDT...
AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF YUMA...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY AND HEARTSTRONG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3988 10241 3990 10280 4000 10280 4000 10279
4013 10279 4015 10243
TIME...MOT...LOC 2056Z 267DEG 23KT 4001 10272
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 444 PM CDT FRI AUG 26 2016 KSZ014-028-262245- LOGAN KS-THOMAS KS- 444 PM CDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND NORTHWESTERN LOGAN COUNTIES UNTIL 545 PM CDT... AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WALLACE...OR 17 MILES EAST OF SHARON SPRINGS... MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINONA AND RUSSELL SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3890 10148 3907 10148 3922 10111 3888 10103 TIME...MOT...LOC 2144Z 254DEG 15KT 3897 10144 LOCKHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT FRI AUG 26 2016
COZ090-KSZ001-NEZ079-262245-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
351 PM MDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 445 PM
MDT/545 PM CDT/...
AT 350 PM MDT/450 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF CRETE TO 7
MILES SOUTHWEST OF WRAY. MOVEMENT WAS EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WRAY...HAIGLER...VERNON...LAIRD...BEECHER ISLAND...PARKS AND ALVIN.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 231 AND 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4035 10205 4035 10144 3983 10181 3993 10246
4044 10210 4044 10205
TIME...MOT...LOC 2150Z 273DEG 20KT 4047 10199 3999 10233
LOCKHARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 618 PM CDT FRI AUG 26 2016 KSZ001-002-270000- CHEYENNE KS-RAWLINS KS- 618 PM CDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAWLINS AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 700 PM CDT... AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. FRANCIS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. FRANCIS...BIRD CITY...MCDONALD AND WHEELER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3992 10131 3965 10134 3968 10205 3994 10205 TIME...MOT...LOC 2318Z 274DEG 20KT 3981 10177 LOCKHART
The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
The wind driven hail broke windows in the building.
Six inches of water was reported over roads directly west of Herndon. Enough hail covered the ground to make the landscape appear like snow had fallen. The floodwaters caused ditches to be filled with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656347, 656348, 656351.